A Fitness & exercise forum. FitnessBanter.com

If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.

Go Back   Home » FitnessBanter.com forum » Fitness & Exercise » Running
Site Map Home Register Authors List Search Today's Posts Mark Forums Read Web Partners

blood pressure



 
 
Thread Tools Display Modes
  #1  
Old February 29th 04, 01:37 AM
Larry McCarty
external usenet poster
 
Posts: n/a
Default blood pressure

I started running 27 years ago and have averaged about 30 miles a week
for most of those years except the last several years. I have run many
marathons including Pikes Peak twice. I am now 63 years old.
I have had elevated blood pressure for about 10 years. My doctor has
tried various combinations of drugs. For about the past 2 years I have
been taking the following 3 medications -- (1) Hydrochlorothiazide (a
diuretic), (2) Verapamil (a calcium channel blocker), and (3) Benicar
(an angiotensin II receptor antagonist). Even with 3 drugs, my pressure
was no better than about 140/85 on average.
Starting in January 2003, I began to notice that my breathing would be
very labored and my legs would feel heavy right at the start of a run,
and I just felt worse and worse the further I went -- there was no
second wind. Later in the year it got so bad that I was able to run
only 2 or 3 miles before I had to quit -- it was just too difficult
moving forward. After many tests, nothing could be found to explain it
other than one of the cardiologists suggested it could be left ventricle
hypertrophy caused by years of elevated blood pressure. Also, I tried
eliminating each of the drugs for a while, but my blood pressure would
always go up, and there seemed to be no positive effect on the running
problem.
After doing a lot of reading about athletics, blood pressure, etc., I
began to wonder if perhaps I was deficient in one or more of the
electrolytes and/or minerals that get removed from the body by the
diuretic. Several blood analyses that I had along the way showed
nothing to be out of the normal range, but still I wondered. I had
already been consuming foods high in potassium because of the diuretic,
so I decided to try taking a magnesium supplement. Bingo! 800 mg daily
of magnesium citrate made an immediate improvement in both my blood
pressure and my running difficulties. My pressure went to about 118/68
and has been there for the last 8 weeks, and my breathing eased
considerably. However, I still had the heavy legs. I decided this
might be due to the calcium channel blocker since one effect of that
drug is to decrease muscle contraction. Sure enough, when I stopped
that drug, my muscle problems disappeared, and my blood pressure did not
go up. I've been off of the drug for about 6 weeks now. My running
situation now is that I have worked up to running 4 miles a time. I
still have breathing difficulty for about the first 2 miles, and then it
starts to get easy. I finally have some confidence that I can begin to
start increasing my mileage again.
So my observation is that at least one of my blood pressure medicines
was causing a running problem, and a magnesium deficiency was causing a
running problem and perhaps causing elevated blood pressure. My next
step is to try eliminating the diuretic. By the way, I'm doing this
experimentation with my doctor's knowledge. I monitor my pressure 3
times a days and have been graphing it versus time for the past year.
Can anyone relate to my experience? Any comments on the magnesium? Has
anyone been diagnosed with left ventricle hypertrophy? Does anyone know
if the hypertrophy is reversible if the blood pressure is maintained at
a low value for a long time?
Larry

  #2  
Old February 29th 04, 03:44 AM
Miss Anne Thrope
external usenet poster
 
Posts: n/a
Default blood pressure

Stop worrying about it. Blood pressure, like cholesterol and IQ, are
merely numbers. They don't really mean anything. Now, pass the bacon,
and turn the tv on..............wrestling is about to start.

  #3  
Old February 29th 04, 04:56 AM
Donovan Rebbechi
external usenet poster
 
Posts: n/a
Default blood pressure

In article [email protected]_s03, Larry McCarty wrote:
Can anyone relate to my experience? Any comments on the magnesium? Has


I know someone who was on hyptertension meds for a while, and the meds were
terrible for running performance. I think what you're doing -- trying to get
away from the drugs and doing it with proper medical supervision is a great
idea.

anyone been diagnosed with left ventricle hypertrophy? Does anyone know
if the hypertrophy is reversible if the blood pressure is maintained at
a low value for a long time?


Don't know, I'd guess it would be. Maybe the doc can answer.

Cheers,
--
Donovan Rebbechi
http://pegasus.rutgers.edu/~elflord/
  #4  
Old February 29th 04, 09:06 AM
David Hallsworth
external usenet poster
 
Posts: n/a
Default blood pressure

My first thought reading your story was that drug side effects might be the
cause of your problems. Thiazide diuretics are well known for dropping K+
and Mg++. Have you and your doc considered an alternative like
spironolactone? Good call with the Ca++ antagonists - they can have a
marked effect on performance.

I'm not entirely sure about the regression of LVH. I know that it can
regress, but I'm not sure of time course, medications, etc. Sorry I can't
be more help.

D


  #5  
Old February 29th 04, 02:01 PM
Josh Steinberg
external usenet poster
 
Posts: n/a
Default blood pressure

Dear Larry,

Just a few comments on your experience.

First, good for you! Good on the running, and good on your efforts to
figure out your own body. Doctors are smart and can figure out a lot of
things, but many times mysteries remain, well, mysterious, like why you
felt like crap from a diuretic even though your blood electrolyte panel
test always looked good. You figured out the magnesium deficiency, and
it's great that you've found relief.

I hate Calcium channel blockers and I'm glad you are off it. I use
them virtually as a last choice for hard-to-control blood pressure.

Speaking of BP hard to control, 60% of Americans in their 60's have
high blood pressure, thus for many of us the challenge of taking care of
hypertension is inevitable. And the vast majority of folks require 2-3
drugs to control BP. Thus you on 2-3 meds is quite within the normal
experience.

All HTN (hypertension) meds lower blood pressure. But what you really
want is to live longer and better, such as avoid heart attack, avoid
stroke, avoid kidney failure and dialysis, see your grandkids grow up,
etc. And not all HTN meds have those proven benefits, even though they all
lower BP. I think of HTN (hypertension) meds in 3 classes: the ones with
known benefits to improve quality and quantity of life, the ones with known
proven harm to longterm outcomes, and the ones with no proof at all.

Proven benefit: diuretics, betablockers, ACE inhibitors
Proven harm: some forms of calcium channel blockers, alpha blockers
No longterm outcomes at all: nitrates, ARBs (angiotensin receptor
blocker), direct vasodilators

You'll be happy to hear that the ARBs, of which Benicar is one, are
starting to get proven outcomes of improved avoidance of heart failure, as
an example. I expect that soon we'll be able to move ARBs from the
"unknown benefit" category to the "proven benefit" category.

That said, I like how you've stayed on meds that are most likely to
help you live longer and healthier. Yes, the diuretic has given you some
side effects. It is probably dosed at 25 milligrams. It often works as a
good combination medicine with other HTN meds, such as ACE inhibitor or ARB
like Benicar, and can be used at lower dose. Many ARBs (and others) come
as a combination pill with the med and 12.5 mg hydrochlorothiazide (HCTZ)
together, making purchase and dosing simple with one single pill.
Especially since your BP is so good, you could try lowering the dose of
HCTZ and seeing how your well-being, athletic performance, and blood
pressure respond.

And it's great that you and your doc have collaborated on this. Folks
often see the doctor as the med-pushing taskmaster enemy in all this, when
the real enemy is the disease of HTN. We docs have seen enough dialysis
and stroke to make us enthusiastic about HTN control. After smoking, HTN
might be the single biggest modifiable risk factor for vascular disease.
Glad you two are carefully and successfully working together on this.

Best of luck.

-- Josh Steinberg MD, Syracuse



 




Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
IS WEIGHT LIFTING BAD FOR YOUR BLOOD PRESSURE? Manos Weights 23 July 29th 04 06:02 PM
body mass and blood pressure js Weights 0 May 5th 04 09:33 PM
Blood pressure Cameron Laird Weights 10 February 15th 04 07:20 PM
Blood Pressure Monitor sale--Lumiscope/Lifesource... jack General 0 February 14th 04 01:28 AM
Lower Blood Pressure? RunFun03 Aerobic 10 October 15th 03 05:47 AM


All times are GMT +1. The time now is 01:21 AM.


Powered by vBulletin® Version 3.6.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Copyright 2004-2019 FitnessBanter.com.
The comments are property of their posters.